PDA

View Full Version : Yet another New Med for me!



kimssmiling
11-04-2011, 06:48 AM
Hi everyone!
Ok went to the rheumy yesterday. I've been on a high dose of prednisone for over 2 months now, the swelling in all my joints has not improved at all.
He was not happy about this and decided to go more aggressively with Methotrexate. I'm sure there are many of you that have taken this. Please
tell me what I can expect from this med. I've had some bad reactions to some of the meds he and other docs have put me on. I'm real leery about any new meds right now. I was put on Keppra and within 3 days was in the er with swelling of my face, feet and ankles. My skin looked like some
one had taken a baseball bat to me. I was a black bruise from under my bottom lip to the top of my pelvic bone. It scared the hell out of my family and I. It was horrible! Anyway, I'm just looking for any side effects that the Methotrexate may cause.
Thank You all,
Kim

rob
11-04-2011, 07:28 AM
In addition to the responses and advice others will give, there is an extensive 50 page thread written by one of our members about her experience with MTX that you may find helpful. Here is a link-

http://forum.wehavelupus.com/showthread.php?5051-Its-M-day

I can't add anything personally, as I've never taken MTX myself.

Rob

steve.b
11-04-2011, 08:43 PM
i have taken it for a couple of years.
i started on 2mg ........
went up to 20mg .......
i am currently on 10mg.

i have had very little side effects.
like any new drug ......
the body takes some getting used to it.
the side effects deminished for me fairly quickly ......
and i have no noticable side effects now.

i remember a few hot flushes, and lite headedness.

debbie-b
11-05-2011, 03:46 AM
The only side effect I have from MTX, is weakness the day after the shot.
Other than that, the shots have really helped me, but had to stop, because of high liver enzymes.
I wish, I could go back on them.

Debbie

Gizmo
11-05-2011, 08:13 AM
My daughter gives herself methotrexate shots and has had no side effects at all. She likes the shots because then the med doesn't bother her stomach. I am on Imuran (another immunosuppressant) and also have no side effects. You do have to be careful about infections and contagious illnesses. My daughter and I don't eat sashmi (raw fish), which is sometimes hard in a Japanese American family LOL, and we're really careful about other sources of food poisoning. We also wear masks if we are going to be around people who are sick, and we always wash our hands as soon as we get home from the store or doctor. So far, neither of us has been ill, although my daughter did get a staff infection of her skin for no apparent reason. You have to get blood work done every 2 months (probably sooner in the beginning) to make sure your white and red blood cell counts aren't dropping. Again, we've never had a problem with that.

chikititalinda
11-05-2011, 11:19 AM
Why no sushi Gizmo? I LOVE LOVE LOVE it and could eat it everyday is an expensive hobby lol but im curious as i just started Imuran this week?

Gizmo
11-05-2011, 02:39 PM
Why no sushi Gizmo? I LOVE LOVE LOVE it and could eat it everyday is an expensive hobby lol but im curious as i just started Imuran this week?

Raw fish has a higher risk of carrying bacteria and parasites than cooked fish, and if your immune system is suppressed, you have a greater chance of getting sick from exposure. This is from the Live Strong site: The U.S. Department of Veteran's Affairs also recommends that patients taking immunosuppressants avoid raw oysters, sushi, raw eggs and unpasteurized milk to reduce the risk of contracting a food-borne illness.

Read more: http://www.livestrong.com/article/247599-kidney-medication-side-effects/#ixzz1crxt3pv4

There are quite a few sushi choices that don't involve raw fish, so I'm not saying don't eat sushi at all - just be cautious.

chikititalinda
11-05-2011, 05:28 PM
Awww man I love raw oysters too. What else is this decease going to take?

Nonna
11-06-2011, 02:02 AM
Back to the subject, I take the pills,, I'm back on them after being off for a whileit is taking a while to build the med in my system . But no real bad side effects- my Ibs is active the next day and the metallic taste I'd there. Marla's suggestion of chocolate helps with that. I do have fatigue for the first 2 days afterward. But by Tuesday I'm ready to go. Saturday night is my M day. O I like taking it in the evening before I sleep. I avoid the lightheadedness Steve mentioned. Gizmo is right about the added risk from infection. The reason I was off was pneumonia. I wasn't careful enough.

Good Luck

magistramarla
11-06-2011, 08:16 PM
Hi Kim,
I took MTX for two years. It helped me with skin problems. I get strange, flaky sores and no doc has been able to identify what they are. I suspect discoid Lupus. While I was on MTX, they went away completely. Now that I'm off of it, they are back. I'm off of it because I have a flaky new rheumy who only does lab work once or twice a year and doesn't bother to renew my prescription for it. I'll be going back to my previous rheumy in a year, so I'm playing it safe and not taking it for now.
I tried the pills, but they made me horribly sick. I had very few problems with the injections. As you can read on the M day thread, many of us would take our shot in the evening, so that we sleep through most of the queasiness. I always followed mine with some hot tea and some dark chocolate. The day after, I would curl up on the couch with my cats and watch TV until I felt better. Usually I felt fine by 2 or 3 pm.
Gizmo - this is the first that I've heard of any problems with sushi and shashimi. I'm crazy about it, and never stopped eating it. I have a strong stomach, so I guess that's a good thing.
Hugs,
Marla
PS - Kim - I used to live in Midwest City, OK. We often drove up to Ponca City during the summer to take the kids to their swim meets!

kimssmiling
11-10-2011, 06:47 AM
Thank you for bringing this to our attention. I too love sushi and didn't even think about this fact. I love this forum! Thanks again.
Kim

kimssmiling
11-10-2011, 07:29 AM
I'm doing 4 pills at once every Sunday. It did make me very sick but I felt better on Monday. My rheumy has me taking folic acid while I'm taking the MTX. I'm sure this a norm. The folic acid made me sick as well the first 4 days I took it. It also made me pretty off balance at first. All that has gone away now. I have seen a little of a change in the swelling of my hands and finger joints. I'm sure everyone has seen all the crazy weather we are having in Oklahoma right now. The rain, hail, tornado's and earthquake all in the same day played heck on my joints.
Thank you all so much for the info you give me, well all of us. I love this forum. It helps me so much.
Kim

donnajh
11-10-2011, 01:57 PM
I've been on mtx for about 2 months now. I take the tablets on a Wednesday morning (my dr. wants me to take them then so that if there's any problems with my bloods they can get hold of me to tell me not to take that week's dose). For the first few weeks I felt nauseous and light headed on the Wednesday and Thursday. I spoke to the nurse and asked if it was ok to take ginger root capsules. Since I started taking them the only side effects I've had is I feel tired on Wednesdays and Thursdays. I started on 7.5mg and am now up to 10mg a week. I also have to take folic acid on a Friday morning. At the moment I'm getting weekly blood tests but if everything stays ok that'll be changing to once every 4 weeks. Over the last few weeks I've had very little pain and a lot more energy-which can only be good! I'm having a few joint twinges just now but that's because I have the start of a cold so my immune system's reacting to that.
If you do decide to try the mtx I hope it helps you as much as it's helping me.

Good luck
Donna xx